Duke Mathematical Journal

Topology of billiard problems, II

Michael Farber

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

In this paper we give topological lower bounds on the number of periodic and of closed trajectories in strictly convex smooth billiards $T\subset \mathbf {R}\sp {m+1}$. Namely, for given $n$, we estimate the number of $n$-periodic billiard trajectories in $T$ and also estimate the number of billiard trajectories which start and end at a given point $A\in \partial T$ and make a prescribed number n of reflections at the boundary $\partial T$ of the billiard domain. We use variational reduction, admitting a finite group of symmetries, and apply a topological approach based on equivariant Morse and Lusternik-Schnirelman theories.

Article information

Source
Duke Math. J., Volume 115, Number 3 (2002), 587-621.

Dates
First available in Project Euclid: 26 May 2004

Permanent link to this document
https://projecteuclid.org/euclid.dmj/1085598180

Digital Object Identifier
doi:10.1215/S0012-7094-02-11536-1

Mathematical Reviews number (MathSciNet)
MR1940412

Zentralblatt MATH identifier
1013.37034

Subjects
Primary: 55R80: Discriminantal varieties, configuration spaces
Secondary: 37C25: Fixed points, periodic points, fixed-point index theory 37D50: Hyperbolic systems with singularities (billiards, etc.) 37J10: Symplectic mappings, fixed points 58E05: Abstract critical point theory (Morse theory, Ljusternik-Schnirelman (Lyusternik-Shnirel m an) theory, etc.)

Citation

Farber, Michael. Topology of billiard problems, II. Duke Math. J. 115 (2002), no. 3, 587--621. doi:10.1215/S0012-7094-02-11536-1. https://projecteuclid.org/euclid.dmj/1085598180


Export citation

References

  • I. Babenko, Periodic trajectories of three-dimensional Birkhoff billiards, Math. USSR-Sb. 71 (1992), 1--13.
  • G. Birkhoff, Dynamical Systems, Amer. Math. Soc. Colloq. Publ. 9, Amer. Math. Soc., Providence, 1966.
  • M. Clapp and D. Puppe, Critical point theory with symmetries, J. Reine Angew. Math. 418 (1991), 1--29.
  • J.-N. Corvellec, Morse theory for continuous functionals, J. Math. Anal. Appl. 196 (1995), 1050--1072.
  • M. Degiovanni and M. Marzocchi, A critical point theory for nonsmooth functionals, Ann. Mat. Pura Appl. (4) 167 (1994), 73--100.
  • E. Fadell and S. Husseini, Category weight and Steenrod operations, Bol. Soc. Mat. Mexicana (2) 37 (1992), 151--161.
  • M. Farber, Topology of billiard problems, I, Duke Math. J. 115 (2002), 559--585.
  • M. Farber and S. Tabachnikov, Topology of cyclic configuration spaces and periodic trajectories of multi-dimensional billiards, Topology 41 (2002), 553--589. \CMP1 910 041
  • J. Jost, Riemannian Geometry and Geometric Analysis, Universitext, Springer, Berlin, 1995.
  • V. Kozlov and D. Treshchëv, Billiards: A Genetic Introduction to the Dynamics of Systems with Impacts, Transl. Math. Monogr. 89, Amer. Math. Soc., Providence, 1991.
  • W. Marzantowicz, A $G$-Lusternik-Schnirelman category of space with an action of a compact Lie group, Topology 28 (1989), 403--412.
  • J. W. Milnor and J. D. Stasheff, Characteristic Classes, Ann. of Math. Stud. 76, Princeton Univ. Press, Princeton, 1974.
  • S. Tabachnikov, Billiards, Panor. Synth. 1, Soc. Math. France, Montrouge, 1995.
  • B. Totaro, Configuration spaces of algebraic varieties, Topology 35 (1996), 1057--1067.

See also

  • See also: Michael Farber. Topology of billiard problems, I. Duke Math. J. Vol. 115, No. 3 (2003), pp. 559-585.